Mycophenolate Mofetil/Proton Pump Inhibitors Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Your heartburn/ulcer medicine may decrease the amount of mycophenolate absorbed into your body.
What might happen:
The amount of mycophenolic acid, the active form of your medicine, in your blood may decrease. This may increase your risk of organ rejection and other side effects.
What you should do about this interaction:
Make sure your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Your doctor may want to check the amount of medicine in your blood and/or change the dose of your medicine.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Kofler S, Deutsch MA, Bigdeli AK, Shvets N, Vogeser M, Mueller TH, Meiser B, Steinbeck G, Reichart B, Kaczmarek I. Proton pump inhibitor co-medication reduces mycophenolate acid drug exposure in heart transplant recipients. J Heart Lung Transplant 2009 Jun;28(6):605-11.
- 2.Schaier M, Scholl C, Scharpf D, Hug F, Bonisch-Schmidt S, Dikow R, Schmitt WH, Schwenger V, Zeier M, Sommerer C. Proton pump inhibitors interfere with the immunosuppressive potency of mycophenolate mofetil. Rheumatology (Oxford) 2010 Jul 29.
- 3.Kofler S, Shvets N, Bigdeli AK, Konig MA, Kaczmarek P, Deutsch MA, Vogeser M, Steinbeck G, Reichart B, Kaczmarek I. Proton pump inhibitors reduce mycophenolate exposure in heart transplant recipients-a prospective case-controlled study. Am J Transplant 2009 Jul;9(7):1650-6.
- 4.Rupprecht K, Schmidt C, Raspe A, Schweda F, Shipkova M, Fischer W, Bucher M, Kees F, Faerber L. Bioavailability of mycophenolate mofetil and enteric-coated mycophenolate sodium is differentially affected by pantoprazole in healthy volunteers. J Clin Pharmacol 2009 Oct; 49(10):1196-201.
- 5.Miura M, Satoh S, Inoue K, Kagaya H, Saito M, Suzuki T, Habuchi T. Influence of lansoprazole and rabeprazole on mycophenolic acid pharmacokinetics one year after renal transplantation. Ther Drug Monit 2008 Feb;30(1):46-51.
- 6.David-Neto E, Takaki KM, Agena F, Romano P, Sumita NM, Mendes ME, Neri LA, Nahas WC. Diminished mycophenolic Acid exposure caused by omeprazole may be clinically relevant in the first week posttransplantation. Ther Drug Monit 2012 Jun;34(3):331-6.
- 7.Doesch AO, Mueller S, Konstandin M, Celik S, Erbel C, Kristen A, Frankenstein L, Koch A, Ehlermann P, Zugck C, Katus HA. Proton pump inhibitor co-medication reduces active drug exposure in heart transplant recipients receiving mycophenolate mofetil. Transplant Proc 2010 Dec; 42(10):4243-6.
- 8.Kees MG, Steinke T, Moritz S, Rupprecht K, Paulus EM, Kees F, Bucher M, Faerber L. Omeprazole Impairs the Absorption of Mycophenolate Mofetil But Not of Enteric-Coated Mycophenolate Sodium in Healthy Volunteers. J Clin Pharmacol 2011 Sep 8.
- 9.Kofler S, Wolf C, Shvets N, Sisic Z, Muller T, Behr J, Sohn HY, Vogeser M, Shipkova M, Meiser B, Steinbeck G, Reichart B, Kaczmarek I. The proton pump inhibitor pantoprazole and its interaction with enteric-coated mycophenolate sodium in transplant recipients. J Heart Lung Transplant 2011 May;30(5):565-71.
- 10.Kiberd BA, Wrobel M, Dandavino R, Keown P, Gourishankar S. The role of proton pump inhibitors on early mycophenolic acid exposure in kidney transplantation: evidence from the CLEAR study. Ther Drug Monit 2011 Feb; 33(1):120-3.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.